Iowa, 2015

Damaging Winds in Iowa, July 28, 2015

July 28, 2015 · NWS DVN · 2 events in 1 county or zone

A weak wave on a warm front fired several rounds of thunderstorms in an moderately unstable air mass. A couple of damaging wind events were reported with these storms in southeast Iowa.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A weak wave on a warm front fired several rounds of thunderstorms in an moderately unstable air mass. A couple of damaging wind events were reported with these storms in southeast Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 28, 5:37 PM CST, 43 minutes earlier.

Area forecast discussion, Jul 28, 5:37 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
637 PM CDT TUE JUL 28 2015

.SYNOPSIS...
ISSUED AT 256 PM CDT TUE JUL 28 2015

ACTIVE WEATHER REGIME ACROSS THE AREA THIS AFTERNOON WILL LEAD TO
A DIFFICULT FORECAST FOR THE SHORT TERM. A WARM FRONT WAS DRAPED
ACROSS THE S MN INTO S WI AND N IL. SHOWERS AND THUNDERSTORMS FROM
OVERNIGHT CONVECTION WERE STILL ONGOING ACROSS THE AREA. NUMEROUS
OUTFLOW BOUNDARIES ARE LOCATED ACROSS THE AREA. AN OUTFLOW
BOUNDARY OF SPECIFIC CONCERN IS ACROSS THE CENTRAL TO SOUTHERN
PORTIONS OF THE AREA. A STRONG JULY COLD FRONT WAS ACROSS NE...SW
MN AND NW IA. THIS COLD FRONT IS EXPECTED TO PUSH THROUGH THE AREA
TONIGHT AND LEAD TO SHOWERS...AND THUNDERSTORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 256 PM CDT TUE JUL 28 2015

MAIN FORECAST PROBLEM ARE THE SHOWERS AND THUNDERSTORMS THE REST OF
TODAY AND INTO TONIGHT ACROSS THE AREA. SEVERE WEATHER...AND
FLASH FLOODING ARE POSSIBLE TONIGHT ACROSS THE AREA.

CONVECTIVE DEBRIS FROM TODAY HAS LIMITED WARMING ACROSS THE FAR
NORTHERN CWA. AREAS NORTH OF I80 HAVE BEEN IN THE MID TO UPPER
70S. TO THE SOUTH ACROSS SOUTHERN IA AND NORTHERN MO...TEMPS ARE
IN THE LOW TO MID 90S. THIS HAS CREATED QUIET THE THERMAL GRADIENT
ACROSS OUR CWA. CURRENT GUT FEELING IS THAT WE WILL CONTINUE TO
SEE SHOWERS AND THUNDERSTORMS SLOWLY MOVE IN FROM THE WEST OVER
BENTON AND LINN COUNTIES. THIS TRAINING COULD LEAD TO FLASH
FLOODING...ESPECIALLY WITH PWATS NEAR 2 INCHES. THESE STORMS
APPEAR TO BE ELEVATED AND WILL STAY THAT WAY UNTIL THE FRONT
APPROACHES. THE FRONT MAY THEN PUSH THESE SHOWERS AND STORMS TO
THE SOUTH AND EAST AND INTENSIFY THEM. IF THEY CAN BECOME SFC
BASED...THERE IS THREAT FOR SEVERE WIND AND TORNADOES WITH THEM.
AT THIS TIME THEY APPEAR TO BE REMAIN ELEVATED AND WILL STAY THAT
WAY.

OFF TO THE WEST IN SW IA AND SE NE...CU WAS BEING MONITORED FOR
THUNDERSTORM DEVELOPMENT. IF THESE STORMS CAN INITIATE AND THEN
BECOME SURFACE BASED THE POTENTIAL FOR SEVERE WEATHER WILL BE
INCREASED. SFC WINDS ARE BACKED AND ALL INDICATIONS ARE THAT SFC
BASED STORMS WOULD HAVE A WIND AND TORNADO THREAT. RAIN RATES THIS
MORNING WERE VERY HIGH AND AREAS WITH RATHER BENIGN CONVECTION HAD
1 TO 2 INCHES OF RAIN QUICKLY. SINCE AREAS SOUTH OF I80 HAVE SEEN
SIGNIFICANT RAINFALL RECENTLY AND PWATS ARE NEAR 2
INCHES....DECIDED TO GO WITH A FFA FOR MUCH OF THE CENTRAL AND
SOUTHERN PARTS OF THE CWA. SOUTH OF I80....WIDESPREAD RAINFALL OF
ONE TO 1.5 INCHES ARE POSSIBLE. ISOLATED POCKETS OF TRAINING
CONVECTION COULD SEE UP TO 4 INCHES OF RAIN.

THE COLD FRONT SHOULD MOVE OUT OF THE AREA NEAR 12Z.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 256 PM CDT TUE JUL 28 2015

A FEW POST FRONTAL SHOWERS MAY LINGER WEDNESDAY MORNING...BUT FOR
THE MOST PART BY A NORTHWEST BREEZE WITH COOLER AND LESS HUMID
CONDITIONS. THROUGH LATE WEEK...THE FORECAST AREA WILL BE SITUATED
IN NORTHWEST FLOW...BETWEEN A WESTERN CONUS RIDGE AND EASTERN CONUS
UPPER TROUGH. EXPECT DRY CONDITIONS WITH SEASONABLY WARM
TEMPERATURES THROUGH FRIDAY...ALTHOUGH DEWPOINTS WILL BE IN THE 60S
FOR THE MOST PART RATHER THAN THE 70S OF LATE.

LOOKING AHEAD...WILL CARRY LOW POPS...GENERALLY IN THE 20 TO 30
PERCENT RANGE...FROM SATURDAY NIGHT THROUGH TUESDAY. THERE WILL
LIKELY BE MORE DRY PERIODS THAN WET ONES...BUT WITH A NUMBER OF
SUBTLE SHORT WAVE TROUGHS IN THE NORTHWEST FLOW THAT ARE DIFFICULT
TO TIME...CANNOT RULE OUT ANY ONE PERIOD FOR SOME RAIN AT THIS
POINT. SEASONABLY WARM TEMPERATURES ARE FORECAST TO CONTINUE...WITH
AN ABSENCE OF EXTREME HEAT AND HUMIDITY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 633 PM CDT TUE JUL 28 2015

VFR WITH POCKETS OF MVFR AROUND STORMS WILL PERSIST THROUGH 03Z/29
ACROSS EASTERN IOWA AND NORTHERN ILLINOIS. IF A TSRA AFFECTS A TAF
SITE A BRIEF PERIOD OF IFR CONDITIONS WILL BE POSSIBLE. AFT 04Z/29
THE COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHERN
ILLINOIS AND ALLOW CONDITIONS TO IMPROVE BACK TO VFR.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON-CEDAR-DES
     MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-LEE-LINN-
     LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR DES MOINES-HENRY
     IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR HANCOCK-
     HENDERSON-HENRY IL-MCDONOUGH-MERCER-ROCK ISLAND-WARREN.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR HANCOCK-HENDERSON-
     MCDONOUGH-MERCER-WARREN.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLARK-SCOTLAND.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.

&&

SYNOPSIS...GIBBS
SHORT TERM...GIBBS
LONG TERM...RP KINNEY
AVIATION...08
Hazardous weather outlook, Jul 28, 2:39 PM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CDT TUE JUL 28 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-291100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
339 PM CDT TUE JUL 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A STRONG COOL FRONT WILL FIRE THUNDERSTORMS THROUGH TONIGHT.
STRONG TO LOCALLY SEVERE STORMS WILL BE POSSIBLE WITH THE MAIN
THREAT BEING STRONG DAMAGING WINDS AROUND 70 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF A LINE FROM CEDAR
RAPIDS TO THE QUAD CITIES. HIGH MOISTURE LEVELS ALSO SUPPORT
HEAVY RAINS WITH WIDESPREAD 1 PLUS INCH AMOUNTS AND THE RISK FOR
LOCALIZED 2 TO 4 INCH AMOUNTS...WHICH MAY RESULT IN FLASH FLOODING
AND RENEWED RISES ON AREA RIVERS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT THROUGH MONDAY.
HOWEVER...IT IS TOO EARLY TO DETERMINE THE SEVERE THUNDERSTORM POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEED THIS EVENING AND OVERNIGHT.

GIBBS/RP KINNEY

In the hours before

Special weather statement, Jul 28, 2:44 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
344 PM CDT TUE JUL 28 2015

IAC011-095-103-113-282130-
LINN-BENTON-JOHNSON-IOWA-
344 PM CDT TUE JUL 28 2015

...THUNDERSTORMS WITH HEAVY RAIN...

AT 337 PM CDT...DOPPLER RADAR SHOWED A THUNDERSTORM OVER LADORA...OR
NEAR MARENGO. ADDITIONAL THUNDERSTORMS EXTEND BACK WEST TO SOUTH OF
MARSHALLTOWN. THE STORMS WERE MOVING EAST AT AROUND 30 MPH. THESE
STORMS WILL BRING HEAVY RAIN WITH RAINFALL RATES IN EXCESS OF AN
INCH PER HOUR IN SOME LOCATIONS...WITH AMOUNTS POSSIBLY UP TO 2
INCHES. THIS HEAVY RAIN WILL BE FALLING ON SATURATED GROUND FROM
RECENT HEAVY RAIN AND WILL RESULT IN PONDING OF WATER ON ROADS AND
IN LOW-LYING AREAS...AND MAY POSE A THREAT FOR LOCALIZED FLOODING.

LOCATIONS IMPACTED INCLUDE...
CEDAR RAPIDS...MARENGO...HIAWATHA...WILLIAMSBURG...BELLE PLAINE...
FAIRFAX...TIFFIN...ATKINS...WALFORD...PALO...SHELLSBURG...VICTOR...
SWISHER...NEWHALL...OXFORD...BLAIRSTOWN...VAN HORNE...KEYSTONE...
NORWAY AND LADORA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 237.
 INTERSTATE 380 BETWEEN MILE MARKERS 27 AND 28.

LAT...LON 4211 9230 4208 9170 4153 9165 4167 9230
TIME...MOT...LOC 2037Z 281DEG 24KT 4178 9220

05
Local storm report, Jul 28, 3:50 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 PM CDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       SHUEYVILLE              41.85N 91.65W
07/28/2015  M2.32 INCH       JOHNSON            IA   TRAINED SPOTTER

            1.52 INCHES FELL BY 7AM WITH .80 INCHES AFTER.

&&

DC
Special weather statement, Jul 28, 3:57 PM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT TUE JUL 28 2015

IAC011-095-103-113-282230-
LINN-BENTON-JOHNSON-IOWA-
457 PM CDT TUE JUL 28 2015

...THUNDERSTORMS WITH HEAVY RAIN...

AT 453 PM CDT...A CLUSTER OF THUNDERSTORMS WAS OVER LUZERNE...OR 8
MILES NORTHWEST OF MARENGO...MOVING EAST AT 45 MPH. RAINFALL RATES
MAY APPROACH 1.5 INCHES AN HOUR.

LOCATIONS IMPACTED INCLUDE... CEDAR RAPIDS...MARENGO...NORTH
LIBERTY...BELLE PLAINE... LISBON...FAIRFAX...SOLON...SWISHER...
NEWHALL...AND KEYSTONE.

THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 4 AND 22.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF YOU ARE ON OR NEAR LAKE MCBRIDE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4202 9230 4201 9137 4174 9137 4177 9230
TIME...MOT...LOC 2153Z 267DEG 44KT 4188 9221

08
Local storm report, Jul 28, 4:31 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HEAVY RAIN       W BELLE PLAINE          41.90N 92.28W
07/28/2015  M2.50 INCH       BENTON             IA   TRAINED SPOTTER

&&

DC
Special weather statement, Jul 28, 5:02 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
602 PM CDT TUE JUL 28 2015

IAC101-107-183-290030-
KEOKUK-JEFFERSON-WASHINGTON-
602 PM CDT TUE JUL 28 2015

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF
KEOKUK...JEFFERSON...AND WASHINGTON COUNTIES...

AT 559 PM CDT...A STRONG THUNDERSTORM WAS NEAR PELLA...MOVING EAST AT
35 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS IMPACTED INCLUDE...
FAIRFIELD...WASHINGTON...SIGOURNEY...DELTA...LOCKRIDGE...KESWICK...
PACKWOOD...COPPOCK...ABINGDON...KEOTA AND OLLIE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN IOWA.

LAT...LON 4147 9241 4140 9172 4099 9172 4106 9218
      4116 9218 4116 9240
TIME...MOT...LOC 2259Z 282DEG 27KT 4133 9285

08
Local storm report, Jul 28, 5:47 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
647 PM CDT TUE JUL 28 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       ATKINS                  42.00N 91.86W
07/28/2015  M2.10 INCH       BENTON             IA   TRAINED SPOTTER

&&

DC

The radar

The Quad Cities radar (KDVN), 114 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 28, 6:20 PM CST to 6:40 PM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.170, -91.820

A few 20 to 25 inch diameter trees were uprooted. Roof damage to a structure was reported. Numerous tree branches up to 10 inches in diameter were down. This was a delayed report with time estimated from 720 to 740 PM.

Thunderstorm Wind, Washington

When
July 28, 6:42 PM CST
Where
Washington County, 0.69 mi S of Brighton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.170, -91.820

Several small trees and branches were down in the streets of Brighton. Some smaller branches were of unknown diameter were down in streets. Winds were estimated at 60 MPH. This was a delayed report with the time estimated from local radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596866, 596868.